Alabama, 2004

Heat in Alabama, November 23, 2004

November 23, 2004 · NWS BMX · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 23, 12:14 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Nov 23, 12:14 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1214 PM CST TUE NOV 23 2004

.UPDATE...

JUST UPDATED THE ZONES TO REMOVE FOG WORDING AND TO ADJUST POPS.
GRIDS HAVE ALSO BEEN UPDATED. MAIN DISCUSSION WILL BE OUT LATER THIS
AFTERNOON.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH WATCH IN EFFECT MAINLY ALONG
AND NORTH OF INTERSTATE 20 THROUGH 6 AM CST WEDNESDAY MORNING..

&&

10-ARM
Hazardous weather outlook, Nov 23, 7:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 AM CST TUE NOV 23 2004

ALZ011>015-017>050-241300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
700 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT)

A STRONG COLD FRONT WILL MOVE INTO ALABAMA LATE TONIGHT AND
MOVE EAST OF THE STATE BY WEDNESDAY AFTERNOON.  THIS FRONT WILL
BRING A THREAT OF SEVERE THUNDERSTORMS LATE TONIGHT INTO
WEDNESDAY MORNING...ESPECIALLY TO AREAS SOUTH OF THE I20
CORRIDOR.

AT THIS TIME...THE MOST LIKELY SCENARIO IS A SQUALL LINE...THAT
IS LIKELY TO MOVE INTO ALABAMA FROM THE WEST AROUND MIDNIGHT...
AND EXIT THE EASTERN SECTIONS OF THE STATE BY MID DAY
WEDNESDAY.  DAMAGING WINDS WOULD BE THE PRIMARY HAZARD WITH
THE SQUALL LINE.  HOWEVER...THE THREAT OF TORNADOES CANNOT BE
RULED OUT.

IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS...HEAVY RAINFALL
IS POSSIBLE TODAY AND TONIGHT...ESPECIALLY NORTH OF THE I20
CORRIDOR...AND A FLOOD WATCH REMAINS IN EFFECT FOR THAT AREA. MINOR
RIVER FLOODING IS ALSO OCCURRING ON THE UPPER CAHABA RIVER ABOVE
CENTREVILLE TODAY.

ADDITIONALLY...SOME PATCHY DENSE FOG THIS MORNING...WILL RESTRICT
VISIBILITIES AND MAKE DRIVING HAZARDOUS UNTIL THE FOG LIFTS.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE
MORNING WEDNESDAY AS THE COLD FRONT MOVES THROUGH.  OTHERWISE NO
OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED
TONIGHT AND WEDNESDAY MORNING.

In the hours before

Special weather statement, Nov 23, 11:37 AM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1137 AM CST TUE NOV 23 2004

ALZ011>015-017>050-240200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1137 AM CST TUE NOV 23 2004

...SEVERE WEATHER THREAT FOR CENTRAL ALABAMA TONIGHT AND WEDNESDAY...

A STRONG COLD FRONT WILL MOVE OUT OF TEXAS AND ACROSS THE LOWER
MISSISSIPPI VALLEY DURING THE DAY TODAY AND INTO TONIGHT.  A SQUALL
LINE IS EXPECTED TO DEVELOP OUT AHEAD OF THE COLD FRONT...AND RACE
RAPIDLY EASTWARD...REACHING THE ALABAMA-MISSISSIPPI STATE LINE BEFORE
DAWN.  HOWEVER...AHEAD OF THE SQUALL LINE...A WARM FRONT CURRENTLY
DRAPED ACROSS CENTRAL ALABAMA WILL MOVE NORTHWARD...SPREADING
UNSEASONABLY WARM...MOIST...AND UNSTABLE AIR ACROSS THE AREA.  WITH
INCREASING SOUTHERLY WINDS AT THE SURFACE AND SOUTHWESTERLY WINDS
ALOFT...THERE IS ALSO THE POSSIBILITY FOR ISOLATED STRONG TO SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING TORNADOES...FORMING OUT AHEAD
OF THE SQUALL LINE.

AT THIS TIME...THE LATEST FORECAST CALLS FOR SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE EVENING HOURS.  BY MIDNIGHT...ISOLATED
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO APPROACH THE WESTERN
STATE LINE COUNTIES...REACHING THE INTERSTATE 65 CORRIDOR BY 4 AM.
THE SQUALL LINE IS EXPECTED TO NEAR THE ALABAMA MISSISSIPPI STATE
LINE BETWEEN 4 AND 6 AM...THEN TRACK ACROSS CENTRAL ALABAMA...EXITING
THE EASTERN COUNTIES LATE WEDNESDAY AFTERNOON.

IN ADDITION TO THE THREAT OF TORNADOES...AND STRONG...DAMAGING
THUNDERSTORM WINDS...THERE IS ALSO THE THREAT FOR FLASH FLOODING
ACROSS PORTIONS OF THE AREA.  A FLASH FLOOD WATCH IS CURRENTLY IN
EFFECT FOR ROUGHLY THE NORTHERN HALF OF THE BIRMINGHAM FORECAST AREA.
MANY LOCATIONS ALONG AND NORTH OF INTERSTATE 20 HAVE RECEIVED 2 TO 3
INCHES OF RAIN OVER THE LAST SEVERAL DAYS. ADDITIONAL RAINFALL
AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE ACROSS THIS SAME AREA LATE
TONIGHT AND WEDNESDAY...WHICH WILL LIKELY RESULT IN LOCALIZED FLASH
FLOODING.

PERSONS IN...AND TRAVELING THROUGH...CENTRAL ALABAMA SHOULD BE
WEATHER ALERT TODAY AND WEDNESDAY...AND GET FREQUENT UPDATES FOR THE
LATEST FORECAST INFORMATION.  CHECK WITH THE ELDERLY AND INFIRM TO
ENSURE THEY ARE AWARE OF THE POTENTIAL FOR SEVERE WEATHER.  REVIEW
HAZARDOUS WEATHER PLANS NOW...WELL AHEAD OF THE ACTUAL THREAT...TO
TO MAKE SURE YOU ARE READY IF AND WHEN SEVERE WEATHER IS ACTUALLY
ENCOUNTERED. MONITOR NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR THE LATEST UPDATES ON THIS DEVELOPING WEATHER
SITUATION.
Special weather statement, Nov 23, 1:39 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CST TUE NOV 23 2004

ALZ011>015-017>050-240100-
AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL-
CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL-
DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL-
JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL-
MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL-
RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL-
TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL-
INCLUDING THE CITIES OF...ALABASTER...ALEXANDER CITY...ALICEVILLE...
ANNISTON...ASHLAND...AUBURN...BESSEMER...BIRMINGHAM...BRENT...
CENTRE...CHILDERSBURG...CLANTON...COLUMBIANA...CORDOVA...DADEVILLE...
DEMOPOLIS...DOUBLE SPRINGS...EUFAULA...EUTAW...FAYETTE...
FULTONDALE...GADSDEN...GARDENDALE...GREENSBORO...HALEYVILLE...
HAMILTON...HAYNEVILLE...HEFLIN...HELENA...HOOVER...HUEYTOWN...
JASPER...LAFAYETTE...LANETT...LINCOLN...LINDEN...LIVINGSTON...
MARION...MINOR...MONTEVALLO...MONTGOMERY...MOODY...ONEONTA...
OPELIKA...OXFORD...PELHAM...PELL CITY...PHENIX CITY...PIEDMONT...
PRATTVILLE...RAINBOW CITY...ROANOKE...ROCKFORD...SELMA...SYLACAUGA...
TALLADEGA...TROY...TRUSSVILLE...TUSCALOOSA...TUSKEGEE...
UNION SPRINGS...WARRIOR...WEDOWEE...WEST END-COBB TOWN...WETUMPKA...
WINFIELD AND YORK
139 PM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

A STRONG COLD FRONT WILL MOVE OUT OF THE DEEP SOUTH AND TOWARDS
CENTRAL ALABAMA LATE TONIGHT.  AS THE COLD FRONT AND UPPER LEVEL
SYSTEM MOVE EASTWARD...A COMBINATION OF FACTORS WILL BRING A THREAT
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES TO CENTRAL
ALABAMA.

WELL OUT AHEAD OF THE COLD FRONT...INCREASING SHEAR PROFILES AND
UPPER LEVEL FORCING...AND AN UNSTABLE AIR MASS...WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS...WITH ISOLATED SUPERCELL
THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. THIS FIRST WAVE OF
THREATENING STORMS SHOULD MOVE INTO THE NORTHWESTERN COUNTIES OF THE
FORECAST AREA AROUND MIDNIGHT.

AHEAD OF THE COLD FRONT...A SQUALL LINE OF THUNDERSTORMS...WITH
STRONG DAMAGING WINDS AND ISOLATED TORNADOES...WILL APPROACH THE
ALABAMA MISSISSIPPI STATE LINE BEFORE DAYBREAK...BETWEEN 4 AND 6 AM.

IN ADDITION TO THE THREAT FOR TORNADOES AND STRONG GUSTY
WINDS...HEAVY RAIN IS POSSIBLE.  WITH MANY LOCATIONS ALONG AND NORTH
OF INTERSTATE 20 HAVING RECEIVED 2 TO 4 INCHES OF RAIN...ANY
ADDITIONAL HEAVY RAIN WILL RESULT IN FLASH FLOODING.  A FLOOD WATCH
WILL BE REISSUED THIS AFTERNOON ALL BUT THE SOUTHEASTERN QUADRANT OF
THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE IN PROGRESS WEDNESDAY
MORNING AS THE SQUALL LINE TRACKS THROUGH CENTRAL ALABAMA...AND EXITS
THE SOUTHEASTERN CORNER OF THE FORECAST AREA BY LATE AFTERNOON
WEDNESDAY.  OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION WILL LIKELY BE
REQUIRED TONIGHT AND WEDNESDAY MORNING.
Special weather statement, Nov 23, 1:47 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
147 PM CST TUE NOV 23 2004

ALZ026-232015-
ST. CLAIR-
147 PM CST TUE NOV 23 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR COUNTY UNTIL 215
PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 144 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ODENVILLE...MOVING EAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ODENVILLE AND
BRANCHVILLE THROUGH 215 PM CST.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Montgomery

When
November 23, 2:00 PM CST
Where
Montgomery forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

The afternoon high temperature observed at Dannelly Field was 83 degrees. This temperature established a new record high. The previous record high was 81 which observed in 1983.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5425409.